If this is your first visit, be sure to check out the FAQ in HCMA Announcements. You may have to register before you can post: click the register link above to proceed. To start viewing messages, select the forum that you want to visit from the selection below. Your Participation in this message board is strictly voluntary. Information and comments on the message board do not necessarily reflect the feelings, opinions, or positions of the Hypertrophic Cardiomyopathy Association. At no time should participants to this board substitute information within for individual medical advice. The Hypertrophic Cardiomyopathy Association shall not be liable for any information provided herein. All participants in this board should conduct themselves in a professional and respectful manner. Failure to do so will result in suspension or termination. The moderators of the message board working with the HCMA will be responsible for notifying participants if they have violated the rules of conduct for the board. Moderators or HCMA staff may edit any post to ensure it conforms with the rules of the board or may delete it. This community is welcoming to all those with HCM we ask that you remember each user comes to the board with information and a point of view that may differ from that which you hold, respect is critical, please post respectfully. Thank you

Announcement

Collapse
No announcement yet.

"extra beats"??

Collapse

About the Author

Collapse

cynthiaG Find out more about cynthiaG
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • LoriGRN
    replied
    Re: "extra beats"??

    Cynthia,
    Glen is correct. The "extra" beats are actually premature beats- the beat comes in before it is suppose to. Then the heart tries to regulate itself back again. The danger is when there are runs of these (3 or more). Do you drink a lot of caffeine or eat a lot of chocolate? Sometimes cutting back on stimulants help.
    Lori

    Leave a comment:


  • cynthiaG
    replied
    Re: "extra beats"??

    thanks guys...
    hope your pvc's diminish! I find that I have them more in the afternoon. I'm taking nice walks in the morning with my dog...great exercise for the old ticker! It's nice and cool up here in New England and the weather is gorgeous...I've been appreciating all of this more...take care everyone
    P.S. I was getting a lot of pvc's watching the Red Sox last night!

    Leave a comment:


  • Lisa Salberg
    replied
    Re: "extra beats"??

    PVC's are common. The use of anti arrythmic drug is held for those situations that are more "serious".
    PVC's are annoying to say the least but do not normally require specific treatment.
    I can so relate to the frustration you feel, I have been in a cycle of more PVC's than normal. This can be unsettleing but harmless.

    Keep track of your PVC's on calendar - I find that my PVC's relate to hormons.... but who knows...
    Lisa

    Leave a comment:


  • Sarah
    replied
    Re: "extra beats"??

    Whoa, there! While it is important to reduce your arrhythmias, PVCs are pretty harmless although annoying.

    Amiodarone is very, very strong stuff and can be very toxic. It is NOT used for PVCs or simple arrhythmia issues. This is what you take when your heart goes into atrial fibrillation, which can cause a stroke or a heart attack. Very, very different from PVCs.

    True, beta-blockers are not primarily an anti-arrhythmic, but they do help. There are many anti-arrhythmic drugs between beta-blockers and amiodarone to try.

    As always, talk to your doctor about what is appropriate for your situation. Also, it is important to understand that no drug is ever going to make your heart beat 100% perfect all the time.

    take care,

    S

    Leave a comment:


  • mtlieb
    replied
    Re: "extra beats"??

    A cardiologist told me that PVC's are perfectly normal for everybody, but HCM'ers get a few more than average. My Holter monitor showed that i get 15 to 20 PVC's a day, and my doctor told me it was nothing to worry about it. They can be pretty disconcerting though when you have them, can't they? We probably notice them more than anyone else because we pay such close attention to our hearts.

    I too am on atenolol, 100mg daily, but it didn't think it was all that high a dose.

    Leave a comment:


  • cynthiaG
    replied
    Re: "extra beats"??

    thanks, Glen....they seem to have subsided a little, but I think I should still give the HCM docs at Tufts a call and mention it and see what he has to say. I've been trying to lose some weight and take walks...it's perfect weather up here in New England for that...nice and cool. I seem to have more energy in this cooler weather. Anyway, I'm also going to ask him if doing Yoga or something like that would help....thanks again for your input! take care

    Cynthia

    Leave a comment:


  • Glen Beamish
    replied
    Re: "extra beats"??

    Yes, Thank you Reenie, PVC is what I was referring to.
    Cynthia, although Beta Blockers may help with arrythmia somewhat I don't think that is their main function. They slow and soften your heart beat so your heart is not over working all the time.
    I take Amiodarone and have for the past year for my arrythmia problems, I was on on something else prior to that but the Amio works much better. I have never notice any arrythmia since I have taken it, I had other arrythmia problem other than PVC.
    Amio is well known for it's side effects, but except for some sun light sensitivity I have not experienced any.
    You should still talk to your HCM Doc if you are getting it more and more.
    Although basically harmless, it can be really annoying if you have it a lot.

    Leave a comment:


  • cynthiaG
    replied
    Re: "extra beats"??

    Thanks Cynthia....
    I was on 50 mg. of atenolol for years until I believe it was around June of this year. I wonder why this increased dose isnt taking care of the pvc's I've been getting them for a week or so. I can feel them as I sit here. I dont notice them when I'm busy...just sitting down. I'm just so use to having the beta blocker eliminating them. I dont understand why I'm getting these. Do some people get a radio frequency ablation for this? I know they do for arrythimyias, which I think basically are all a kind of short circuit...I'm going to call the doctors at Tufts in the morning...good luck to you also!

    Leave a comment:


  • Cynaburst
    replied
    Re: "extra beats"??

    Hi there,

    The other Cynthia here. I am having very similar problems to you, and am also taking 125 mg. of atenolol. This is a beta blocker, and this is a pretty high dose, although I am told that some take higher.

    I continue to experience flutters, pvcs, etc. and basically both my E.P. and my HCM specialist both think that the arrythmias aren't bad enough to treat with anything else. Anti-arrythmic drugs are strong and have many side effects, so they think that as long as I am not fainting from the arrythmias, and as long as they don't happen too often, I should just live with them, because the treatment is worse than the problem.

    We are just waiting to see if they worsen. Some if not most of the time I feel fine, and then I get them suddenly.

    Good luck to you.

    Cynthia

    Leave a comment:


  • cynthiaG
    replied
    Re: "extra beats"??

    What is the treatment of pvc's? I'm already taking 125 mg. Atenolol (is this a high dose??). Is a beta blocker tried? anything else?? I've been doing really good with the increase dose of atenolol controlling my tachycardia and now I've got more pvc's......just when I thought I was doing o.k. and on track.

    Leave a comment:


  • cynthiaG
    replied
    Re: "extra beats"??

    thanks for your responses. Just the last couple of days I've noticed more. I remember my old cardiologist calling them premature beats and Glen, yes, you are absolutely right. Your explanation jogged my memory. That's exactly what he said. Sometimes I wonder when I start to fixate on these, I notice it more, I don't know but I'll mention it to him. thanks!

    Leave a comment:


  • Reenie
    replied
    Re: "extra beats"??

    Glen, I think you're referring to a premature ventricular contraction (pvc.) It's something that almost everyone has, although they don't really realize it. HCM'ers may have more of these, I'm not sure, but they aren't terrible uncommon.

    Reenie

    Leave a comment:


  • Glen Beamish
    replied
    Re: "extra beats"??

    Hi Cynthia, believe you are referring in layman terms to premature heart beat, there is a medical term for it.
    There actually is no missed or extra beat, it just feel like it.
    What happens is that there are two quick beats close together and then a pause, because of this pause the heart will fill with more blood than normal and then have to pump harder than normal to get it out and that feels like a big beat and that is when I usually notice it.
    So what you get is beat..beat..beat/beat........Beat
    Don't know what actually causes it, I guess our wacky HCM electrical system in our hearts.
    In most cases it's harmless, but your doc should know if you have a lot, he may want to put a holter monitor on you to make sure that is what is happening.

    Leave a comment:


  • cynthiaG
    started a topic "extra beats"??

    "extra beats"??

    in HCM, what causes "extra beats"? something to the effect of blood filling up too fast in the heart....and causes these. Anyone know what I mean? I posted this subject relating to beta blockers on the medication forum. It's when you feel a "tha thump". If you were taking your pusle, it would skip a beat and continue

Today's Birthdays

Collapse

Working...
X